Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Strongly continuous semigroups, weak solutions, and the variation of constants formula

Author: J. M. Ball
Journal: Proc. Amer. Math. Soc. 63 (1977), 370-373
MSC: Primary 47D05; Secondary 34G05
MathSciNet review: 0442748
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let A be a densely defined closed linear operator on a Banach space X, and let $ f \in {L^1}(0,\tau ;X)$. A definition of weak solutions of the equation $ \dot u = Au + f(t)$ is given. It is shown that a necessary and sufficient condition for the existence of unique weak solutions for every initial data in X is that A generate a strongly continuous semigroup on X, and that in this case the solution is given by the variation of constants formula.

References [Enhancements On Off] (What's this?)

  • [1] J. M. Ball, On the asymptotic behaviour of generalized processes, with applications to nonlinear evolution equations, J. Differential Equations (to appear).
  • [2] Seymour Goldberg, Unbounded linear operators: Theory and applications, McGraw-Hill Book Co., New York-Toronto, Ont.-London, 1966. MR 0200692
  • [3] Tosio Kato, Perturbation theory for linear operators, Die Grundlehren der mathematischen Wissenschaften, Band 132, Springer-Verlag New York, Inc., New York, 1966. MR 0203473
  • [4] A. V. Balakrishnan, Applied functional analysis, Springer-Verlag, New York-Heidelberg, 1976. Applications of Mathematics, No. 3. MR 0470699

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47D05, 34G05

Retrieve articles in all journals with MSC: 47D05, 34G05

Additional Information

Keywords: Linear semigroups, weak solutions, variation of constants formula
Article copyright: © Copyright 1977 American Mathematical Society

American Mathematical Society